Reducing my MTX!

Went to see my Rheumatologist yesterday and one of the main things I wanted to do was to reduce my methotrexate. Although I've been taking it for years have always suffered form nausea and headaches through taking it, take folic acid everyday apart from MTX day and have switched from tablet to sub cut injection and that still make no difference. It was so bad last week I suffered for almost four days with terrible headaches and nausea from the moment I awoke and lifted my head from the pillow I felt a pounding head and that's when I knew I'd got it for the day.

So now I've finally had enough I haven't even taken this weeks dose (not recommended) because I feel I've only just recovered from last weeks. I told my Rheumy exactly how I felt but and as agreed to reduce the dose from 15mg to 10mg.

He's not happy though as he knows how difficult my RA is to control, again he mentioned going onto Tocilizumab as the Rituximab is not lasting like it was. To me though it's doing the best job it can and as I have reactions to drugs don't want to change to another incase I react and then have to move onto something else and begin to exhaust my treatment options. So again I got my own way! That's what I like about him he listens to me and doesn't judge me.

Have to go for an MRI on my back even though I was told a few weeks ago that my x-ray was fine, apparently there were signs of damage from the RA, so crossed wires there! Have to wait and for the appointment now to see whats happening.

At my appointment a few months ago we talked about surgery on my knuckles as I have so many nodules and if you have them too will know that if you knock them they can be very painful. Anyway they say that surgery is not worth the risk as being such a small incision would be a risk of infection the other option would have been radioactive treatment around the joint but the knuckles are too small for this,

didn't like the sound of this anyway. So just have to put up with them, just hope the nodules don't get any bigger!

So that's me for the time being, will be going in for Rituximab treatment soon not looking forward to it but it does the job and that's the main thing.

Take care folks!!

Mandy xx

16 Replies

oldestnewest
  • best of look good your consultant listens and lets you negotiate.. can comment on mine on this issue... lets just say negotiation doesnt happen..

  • Hi Mand, either you are very forceful or you consultant is very very good. Well done you. I hope you feel better for it.

    Take care

    Julie xx

  • It's so great to hear that your consultant listens to you, after all it's about the whole package - he understands the drugs and the disease but only you understand you! Good on you for not being rail roaded into yet more drugs. Good luck with the treatment and MRI, let us know how you get on. Mtx is awful, I had to force food down my neck yesterday as I felt so sick, worst it's been for ages...still we trudge on, don't we ;) xx

  • Thanks Jo, we had quite a chat really, said he would try me on something else if I was still suffering with the MTX,hopefully now it's reduced I'll be fine.

    I've never been awkward about taking any of my drugs, well not intentionally anyway, so I think he realised how I felt about it.

    I'll let you now how I get on, hope your doing ok.

    mand xx

  • Hi Mandy

    Excellent result and really makes me feel more positive about my appointment next month. Seemingly then some people are prepared to negotiate! I did well on 10mg of methotrexate by tablet for donkeys years then it was upped to 15mg and the problems kicked in and I was taken off it. I hope the lower dose works really well for you and along with Rituximab you get some suitable relief. It's always difficult when you've been through so many drug regimes as they are numbered despite new treatments often becoming available. At face value there's lots to try but in reality they aren't all suitable for those who already well down the road such as you and I. I have heard and read good reports about Tocilizumab and I did ask about that for myself but I have to try the Rituximab route first according to the guidelines!

    Hope your back MRI shows only limited damage although I have to say some damage to the spine is likely because once again we fall into that category of 'long term' disease! I have some neck problems but as long as I'm sensible (boring!), no swinging from chandeliers, pole vaulting or break dancing it remains stable.

    Sorry to hear about the nodules though and can imagine how painful that must be. I have been lucky in that respect because although I have damage to both hands I haven't acquired nodules yet. I have magnificent ulnar deviation though so should really consider surgery but ...!! Whilst they still work to some degree I ain't touching them! Hey ho ...

    Let us know how you get on with the lower dose methotrexate ;)

    Lyn x

  • Are you sure that the headaches are methotrexate? Long shot I know but I have suffered migraines badly and these have lasted 4 days with nausea. Saw neurologist who gave me preventative meds and this did really work.

    Wishing you lots of success with trying the lower dose methotrexate

    fiona xx

  • I did think about the high prolactin levels problem, so if I'm still getting them after the reduced dose I'm getting them checked again. I had them checked with the Endocrine specialist two weeks ago so sort of ruled that out. Thanks for your concern Fiona, take care.

    mand xx

  • Hi Mandy,

    A while ago I reduced from 20mg to 15mg on Consultants advise, the increase in aches & pains was significant so I went back to 20mg, could'nt believe 5mg made a difference, everyone is different as we always say here, so hopefully will work for you.

  • you might be better changing meds.. I couldnt get up to that dose of methotrexate.. from what you say the side effects are afffecting your quality of life!!. you might get with a lower dose if you revisit your pain killers dont know what you take..tip here to much co-codamol can cause rebound headaches...you might benefit from some amitriptyline or gabapentin if not already taking these have a chat with gp. consultant often gp have more knowledge than you think.. at my practice two gps used to work in rhuematology... have more faith in them than my hospital team...

  • Thanks Alison, I do take co-codamol but recocnise a "rebound" headache as I've taken them for years, am trying to cut down though just in case. I been up to 25mg in the past with the MTX, doesn't seem to make much sense as I've been on it such a long time.

    I also have Prolactinoma, with a bulky piturity gland, not takng anything for it but have to keep having the levels checked but they were checked a few weeks ago. I will keep a note of how they go though I think just in case. Hope you've recovered from yesterday work!

    Take care

    mand xx

  • still knackered just going for lie down fatigue is awful

  • tell me more aboutt prolactinoma. its a rare beast and I dont know a lot about it.. im interested..

  • It's high prolactin levels which indicated a Piturity Tumour, have been for a brain scan and they found my piturity gland was "bulky" (their words) This could lead to a full tumour, thankfully though they are nearly always benign.

    My levels have come down a little now but I still have to back to Endocrine clinic for checks, I just need to keep an eye on the symptoms. My symptoms before were bleeding in between periods, I thought at the time it was my over active thyroid problems returning so was a little shocked to find it was something else. There must be a sort of connection as the two same problems are dealt with at the Endocrine Clinic.

    Hope your a feeling better today, and not so knackered as yesterday.

    Take care

    Mandy xx

  • Hi Mandy

    you have shocked me I think having RA is bad enough but what you contend with is amazing and you are aways so caring of others. So have a hug from me and I wish you all the best but take care when you drop the MTX as it may have an effect on you. I have dropped 25mg Amitryptaline this week and the pains in my legs in the mornning have started again but that might be rebound, so take care let us know how you get on.

    xTriciax

  • Thanks for your kind words Tricia, just try to get on with life as best I can really and if I can help and be a support to others at the same time then that's good for me.

    I fine the Amitriptyline really helpful too, hope the reduced dose doesn't affect you to much either.

    Take care

    Mandy xx

  • you have a lot to deal with mand xx

You may also like...